Saffron poisoning

Saffron is an orange-yellowish spice typically used as a food additive and medical treatment. Conventionally, saffron has been utilized to reduce discomfort during menstruation, muscle spasms and mood problems.

https://www.youtube.com/watch?v=hzNV5rqWGHk

Using too much of the herb can lead to severe poisoning symptoms. It is vital to consult a doctor first before using this herbal supplement.

What are the causes?

saffron-poisoning
If excess saffron is used, the individual might progressively end up with severe symptoms. There are unusual sensations of numbness or tingling that starts in the feet or hands.

Saffron is considered safe if utilized as a flavoring or as a medicinal supplement of 1.5 g daily. One way to avoid poisoning or toxicity is not to take therapeutic doses higher than 5 g daily.

Generally, the signs of poisoning manifest after using more than 5 g in a single dosage. If taken in a 20-g dosage, it can be deadly. It is important to note that the toxic effects are linked to the specific components of its essential oils, such as protocrocin and safranal.

What are the mild symptoms of saffron poisoning?

The initial minor signs of saffron poisoning include:

These symptoms typically manifest right after using a toxic dose of saffron and can persist for several hours. In addition, there is also small streaks of blood in the stool. In case any of these symptoms continue for more than a day, a doctor must be seen.

What are the severe symptoms?

If excess saffron is used, the individual might progressively end up with severe symptoms. There are unusual sensations of numbness or tingling that starts in the feet or hands.

Jaundice might also arise which causes the skin and eyes to take on a yellowish tinge. Some might have bleeding from the lips, eyelids or nose. Seek immediate medical care as soon as possible if any of these severe symptoms arise.

Quick Note / Disclaimer

The material posted on this page on saffron poisoning is for learning and educational purposes only. To learn to recognize and manage this type of poisoning, register for a first aid and CPR course with Victoria First Aid.

Leave a Comment

Your email address will not be published.

Captcha * Time limit is exhausted. Please reload CAPTCHA.